Haven’t started on Clonidine yet, Dr S first wants me two months on the max dose he set me on nortriptyline, which is 90mg, and I’ve been on for a few days. I’m still getting increased headaches and dizziness around my period and generally dizzy the rest of the month so let’s see if 90 mg helps me get rid of that. Not too keen to start on new med but guess I’ll have to try it if I want to get better.
I think you are showing great stamina regarding your MAV journey. Just the high dose of meds you are prepared to take for a start would have floored me at 1st bay. Like a few of us on here you have been through the wringer but not given in and still saying the words " get better"
I really hope you do soon
Thank you Jo. To be honest I feel like I have no choice. Dr S is my best chance to get better so I’m willing to follow his instructions even if that means staying on a med that’s only giving me slight relief. Im sure he has seen this before and knows what he’s doing… at least, hope so
So… I’ve been thinking I might go and see the GP to ask to go back on the mini pill (Zelleta), which is progesterone only. I was on this pill prior to getting dizzy; I was on it for four years, since after my son’s birth.
I’m conflicted about this — on the one hand I think it would stop my periods completely (I never had my period on it), and to be honest I’m exhausted with the headaches and dizziness that I’m getting around my period. Every time towards the end of my cycle I get a few good days that make me think, hey, the nortriptyline is finally doing something, but then it all goes out the window again with the hormonal trigger.
On the other hand, it was AFTER stopping this pill (and starting it, after my son’s birth, when I was dizzy for three months) that I became unwell 14 months ago… there was also a surgical procedure at the same time so it’s muddled…
I’ve read a lot around the topic and specialists seem to disagree about the pill. “Heal your headache” says pill is massive trigger. But I don’t believe it can get worse than how I feel at the moment when I have my period. I get a headache evolving into a migraine as soon as I do anything a bit active for 2-3 hours.
Also hesitating to take pill because Dr s wants me on this new med Clonidine… if I go on the pill I’d want to stay on nortriptyline only for a while to see if I can have sustained improvement, with no periods to interrupt it.
So yeah… am going to think things through.
Perhaps it was a pity you weren’t told to start the Clonidine next rather than increase the Nori. Presumably you’ve already read this paper. It also mentions Pizotifen as useful for hormone related MAV. Helen
I’ve decided to first give Clonidine a go. If I reach the max dose on that and am still struggling with the bad patches around my period, I’ll try going on a pill that suppresses my periods.
Hi Lucy, my mav started like yours 8 weeks after childbirth in 2016 ( nearly happy birthday to me).
I am on 50 mg nori and 37.5 effexor i used to be dr S patient but i left the uk so drifted away. Anyway 1 year after child birth i did a blood test and was deficient in so many things, fixing this deficiencies improved my symptoms. I still get daily symptoms but non dizzy ones.
Thanks for your message. Sorry to hear you also got this post-partum. Such a tough time to be dealing with MAV.
At what stage did the dizziness start to go?
What symptoms do you have left?
Sorry for late reply
My symptoms started to go a few days after the beginning of the effexor, then got better slowly.
Symptoms i have now: i m still sensitive to fluorescent lights but not all of them and i get a weird feeling in my head but no dizziness, and sometimes i just feel off like now! I also get symptoms more on the left side of the head
How do your vision feel?
- now on 90 mg nortriptyline
- am having 70-75% days dizziness wise in second half of my cycle (post ovulation)
- but still pretty rough days - 45-65% - in first half (period- up to ovulation)
- worrying development is I’m having more headaches (16 out of 30 days this month), including a vile vomiting migraine yesterday
- I’m wondering whether the increased headaches mean I’m on too high a dosage on the nortriptyline, or if it’s part of the natural fun evolution of MAV
- due to start Clonidine in 2 weeks’ time
I am sorry you’re having a rough time… how long have you been on the 90mg dose Nort? Perhaps there’s time yet for more? A waiting game I guess, I am excited for you to try the Clonidine!! Fingers crossed you will see some positives with that added in! Keep going - you’re doing great! I think the Nort is going to give more over time
I wonder whether you’ve passed your maximum tolerance level for Nori. Guess only way to be more sure you’d need to drop back a dose for a few weeks then try again but if you are due to start Clonidine in two weeks not very practical at present. Your condition certainly seems to have strong hormonal links so maybe the Clonidine will be successful for you and you’ll be able to eventually cut back on the Nori. Helen
Hi all, I thought I would post an update on how I’m doing with Nortriptyline combined with Clonidine.
So at the moment I’m on 90 mg Nortriptyline and 50 mcg Clonidine (this Dr S wants me to build up by adding in 25 mcg + two weeks later another 25 mcg, then a 6 week wait, then two added again).
I’m still feeling pretty sick unfortunately, with frequent headaches and some pretty disabling dizziness most of the time.
I feel like the meds are helping a bit when it comes to the second part, post-ovulation, of my cycle - I get some slightly better days (70-80%) but the dizziness never quite goes away. Around my period I feel at my worst, headaches feel risky around this time as I can sense a “proper” vomiting migraine is not far away during a week or so. I try to stay relaxed and rested, not overdo things and look after my diet well during that week to avoid a painful migraine if I can.
So yes I have to say I’m still pretty much in survival mode and like many of you who have wondered this at some point, I ask myself if this is ever going to get any better (I will soon have been on meds for a year), if this is a quality of life I can put up with, and Why. I feel angry with Dr S for having told me and the family member that accompanied me that I would get better, that I could be off meds within 18 months. I feel like he lied to me, and my family member (and family beyond that) doesn’t understand why I’m still so sick. My next appointment with Dr S is in May (6 months!) and until then I’m struggling through this alone, trying to be a good mum to my little boy to the best of my ability.
That said I feel more resilient than I ever knew I could be in my life… I’ve discovered ressources in myself I didn’t know I had; I just want the nightmare to stop one day and for things to become a bit easier.
PS. Forgot to say how I’m getting on with the Clonidine! No side effects so far. I think Dr S is getting me to build up with small doses like he usually does. Next week I’ll go up on the Clonidine.
Sorry to hear you are still very symptomatic, I remember feeling very angry too. I’m sure you’ve looked into it, but I think Cefaly would be very helpful for you.
There, and I’d just been thinking about you so you aren’t as alone as you might have first thought. Don’t struggle alone. You can always find a sympathetic and understanding ear on here. It must be very much more difficult being Solo with a little one, and MAV.
I was so sorry to read you are still experiencing some many MAV symptoms. Constant Nausea is very wearing. I must have had it a good 18 months myself after I turned chronic. It didn’t let up for a day however I’d have thought perhaps the Nori would have helped you by now. I would speak to your GP about the possibility of adding in something else, as/when, Buccastem, Cinnarizine maybe. Not sure whats ‘allowed’ with yr current combo. Might be something. On first read I thought the Clonidine was the cause but no. Glad you’ve no side effects from that. I’ve high hopes it might prove more beneficial than the Nori for you. Just hang in there. Helen
It’s just awful. I was so lucky to have a good response to Ami wrt that symptom. I have a feeling Ami is a more effective drug against nausea than Nort.
Absolutely. It’s bound to be. It has higher anticholinergic properties.
Lucy, I’m so sorry that you I haven’t found more relief! We all understand the emotional rollercoaster you’ve been riding. The anger is perfectly normal for us who feel betrayed by our bodies, our physicians and sometimes even family and friends. As Helen mentioned, we are here for you… you’ll never be alone!
As you may know… I started with Ami and moved to Nort after 6 months on Ami. My personal feelings (and we all know how different we are) is that it was the right schedule of medications for me. Ami is more powerful I believe and taking it first was the right way to get it under good control… once we had control, switching to Nort was a great thing as it helped further control the head pain and stabilize lingering symptoms. If you haven’t tried Ami yet, it could be that a switch over could help tremendously. Luckily it is an even mg to mg switch, or was for me anyway.
@ander454 Thank you. I’d like to buy a Cefaly device at some point, the cost is quite high and I don’t have much money at the moment…
@Naejohn It’s reassuring to hear that Nort gave you relief and worked as well as Ami. I get some relief during part of my cycle but that’s not good enough yet so I’ll keep looking for something to help me more.
@Onandon03 Thank you Helen. I try to be as patient as possible, I’m not at the max dose Dr S set me for Clonidine yet so it might start to make a difference at a higher dose.